Rhode Island, 2016Damaging Winds and Strong Wind in Rhode Island, March 17, 2016
March 17, 2016 · NWS BOX · 5 events in 5 counties and zones
An upper level disturbance coupled with cold air aloft and moving into southern New England set off a complicated mix of showers and thunderstorms and non-convective winds. All efforts were made to separate out the non-convective winds from the thunderstorm winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance coupled with cold air aloft and moving into southern New England set off a complicated mix of showers and thunderstorms and non-convective winds. All efforts were made to separate out the non-convective winds from the thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 17, 3:38 PM EST, 51 minutes earlier.
Area forecast discussion, Mar 17, 3:38 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
438 PM EDT THU MAR 17 2016
.SYNOPSIS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO
THE EARLY EVENING. A FEW OF THE STORMS MAY CONTAIN GUSTY WINDS AND
SMALL HAIL. A VIGOROUS POLAR FRONT WILL SWEEP THROUGH THE AREA ON
FRIDAY AND BRING ANOTHER ROUND OF SCATTERED SHOWERS...WHICH MAY
ALSO CONTAIN SMALL HAIL. THIS FRONT WILL USHER MUCH COLDER WEATHER
INTO THE REGION FOR THE WEEKEND. A STRONG COASTAL
STORM REMAINS POSSIBLE LATE SUNDAY INTO MONDAY ALONG WITH THE
POTENTIAL FOR SIGNIFICANT SNOW AND/OR RAIN. MAINLY DRY BUT BRISK
CONDITIONS FOLLOW FOR TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
***SCATTERED SHOWERS/THUNDERSTORMS WITH GUSTY WINDS AND SMALL
HAIL POSSIBLE THROUGH 8 PM***
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DIMINISH AFTER
8 PM. A FEW THUNDERSTORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS
TO 40 KT. THERE REMAINS A RISK FOR AN ISOLATED THUNDERSTORM OR TWO
TO PRODUCE DAMAGING WIND GUSTS TO 50 KT AND LARGER HAIL.
AFTER 8 PM...EXPECT SHOWERS TO DISSIPATE AND/OR MOVE OFFSHORE.
TEMPERATURES TONIGHT WILL REMAIN ABOVE FREEZING ALL AREAS EXCEPT FOR
A FEW SPOTS IN THE BERKSHIRES.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
FRIDAY...POLAR FRONT MOVES THROUGH AREA ON FRIDAY AND WILL TRIGGER
ANOTHER BAND OF SHOWERS AND POSSIBLE SQUALLS. THE TEMPERATURES AT
500 MB WILL BE COLD...NEAR 30C...AND CAUSE ANOTHER ROUND OF STEEP
LAPSE RATES. ALTHOUGH NOT AS EXTREME AS TODAY...MID LEVEL LAPSE
RATES WILL LIKELY BE NEAR 6C/KM...AND TOTAL TOTALS WILL LIKELY BE
CLOSE TO 50. LOW AND LOWERING FREEZING LEVELS SUGGEST A STRONG
CHANCE OF GRAUPEL OR WHAT WILL LIKELY BE VIEWED AS SMALL HAIL. THE
LOWERING FREEZING LEVEL WILL ALSO ALLOW WET SNOW TO MIX WITH THE
RAIN DURING MID TO LATE AFTERNOON ACROSS THE HIGHER TERRAIN. MILD
SURFACE TEMPERATURES ARE EXPECTED TO PRECLUDE ANY ACCUMULATION
BEYOND POSSIBLY A COATING OVER THE HIGHEST TERRAIN IN THE EAST
SLOPES OF THE BERKSHIRES. THIS HAS THE MAKINGS OF A WINDEX EVENT AND
IN A COLDER LOW LEVEL TEMPERATURE REGIME COULD RESULT IN A FEW SNOW
SQUALLS. AS IT IS...THERE LOOKS TO BE ENOUGH MOMENTUM TRANSFER TO
BRING DOWN 30 TO 40 KT GUSTS IN VICINITY OF THE HEAVIER SHOWERS.
HAVE ISOLATED THUNDER IN PORTIONS OF EASTERN MA FOR JUST A FEW HOURS
FRI AFTERNOON WHERE THERE COULD BE JUST ENOUGH MOISTURE CONVERGENCE
AND FORCING IN UNSTABLE AIR.
TEMPERATURES WILL LIKELY CREST NEAR MIDDAY IN UPPER 40S TO LOWER 50S
MOST LOCATIONS AND THEN DROP DURING THE AFTERNOON.
FRIDAY NIGHT...ANY SHOWERS LEFT OVER ALONG SE COASTAL SECTIONS
SHOULD COME TO AN END. THE BIG STORY WILL BE A RETURN TO WINTRYTEMPERATURES.
ANTICIPATE EARLY SATURDAY MORNING LOWS TO DROP TO THE UPPER TEENS
NW MA TO 20S MOST EVERYWHERE ELSE.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGHLIGHTS...
* EXTENDED PERIOD OF BELOW NORMAL TEMPERATURES SATURDAY THRU
TUESDAY
* DRY WEATHER SATURDAY INTO EARLY SUNDAY
* SIGNIFICANT COASTAL STORM REMAINS POSSIBLE LATE SUNDAY INTO MON
WITH POTENTIAL HEAVY RAIN AND/OR SNOW
OVERVIEW AND MODEL PREFERENCES...
A COMPLEX PATTERN WITH NEAR NEUTRAL TELECONNECTIONS DEFINES THE
MEDIUM RANGE OF THE UPCOMING FORECAST. HOWEVER...ONE COMPONENT
REMAINS PERSISTENT...THAT A CONDUIT FOR COLD AIR DIRECT FROM
HUDSON BAY WILL SPILL INTO THE NE CONUS THROUGH THE WEEKEND. THIS
WILL IMPACT SENSIBLE WEATHER...COLDER THAN NORMAL TEMPS FOR THE
WEEKEND...AS WELL AS THE COASTAL STORM WE CONTINUE TO MONITOR SUNDAY
NIGHT INTO MON. THEREAFTER...A ZONAL FLOW PATTERN DEVELOPS...FORCING
THE COLD AIR BACK TO THE N.
REGARDING THE POTENTIAL COASTAL STORM. AT THIS TIME THERE IS STILL
TOO MUCH UNCERTAINTY TO FOCUS ON ANY ONE PARTICULAR TRACK.
OPERATIONAL RUNS AND ENSEMBLE MEMBERS INDICATE DIFFERENCES IN TIMING
AS WELL AS INTENSITY. THE MORE PROGRESSIVE/FASTER SOLUTIONS LIKE
12Z GFS BRING A WEAKER LOW PAST OUR AREA BUT THE QUICKER TIMING
BRINGS PRECIP IN EARLIER ON SUNDAY. SLOWER/DEEPER SOLUTIONS HAVE A
LATER ARRIVAL OF PRECIP BUT MORE IMPACT. WILL CONTINUE TO UTILIZE A
BLEND OF AVAILABLE GUIDANCE.
DETAILS...
SAT...
HIGH PRESSURE BRINGS DRY CONDITIONS TO THE AREA. ANTICIPATE
MOSTLY SUNNY SKIES DURING THE DAY. IF A MORE PROGRESSIVE STORM
TRACK OCCURS...CLOUDS MAY BE ON THE INCREASE DURING THE NIGHT. AT
THIS TIME WILL GO WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES FOR THE
OVERNIGHT. TEMPS REMAIN A FEW DEGREES BELOW NORMAL...WITH HIGHS IN
THE MID 30S TO LOW 40S...LOWS UPPER TEENS TO MID 20S EXCEPT A BIT
LESS COLD NEARSHORE.
SUN...
ANTICIPATED LOW PRESSURE SYSTEM APPROACHES FROM THE SOUTH WITH
INCREASING CLOUDS EARLY SOME UNCERTAINTY HERE AS TO WHEN PRECIP
ARRIVES...IF THE LOW IS WEAKER/MORE PROGRESSIVE LIKE 12Z GFS
SOLUTION LIGHT SNOWFALL MAY OCCUR DURING THE MORNING. 12Z
ECMWF/UKMET HOWEVER STILL HAVE THE LOW OFF THE CAROLINA COAST AT 12Z
SUNDAY...SO MUCH LATER ARRIVAL IN OUR AREA FOR PRECIP. HOWEVER
EVEN ECMWF HAS LIGHT MEASURABLE PRECIP IN OUR AREA PRIOR TO 00Z
MON. WILL GO WITH CHANCE POPS FOR MOST OF THE DAY...WITH
MEASURABLE SNOWFALL BECOMING LIKELY IN THE AFTERNOON.
SUN NIGHT INTO MON...
POTENTIAL COASTAL STORM CONTINUES TO HIGHLIGHT THE MEDIUM RANGE
FORECAST. IS STILL JUST TOO SOON TO NAIL DOWN EXACT SENSIBLE WEATHER
DETAILS AS THE SHORTWAVE ENERGY HAS YET TO BE FULLY SAMPLED BY
ONSHORE REMOTE SENSING NETWORK...AND MODELS CONTINUE TO STRUGGLE
WITH THE BLOCK ACROSS THE NORTHERN CONUS AND SRN CANADIAN
PRAIRIE. FASTER SOLUTION LIKE THE OPERATIONAL 12Z GFS/CMC WOULD
PRODUCE LESS OVERALL QPF...EVEN THOUGH THE LOW CENTER IS PROGGED
TO TRACK NEAR THE 40/70 BENCHMARK. ECMWF HAS A STRONGER...SLOWER
TRACK THAT ALSO BRINGS THE LOW CENTER CLOSER TO THE REGION /CENTER
OVER NANTUCKET/. UKMET HAS A LOW NOT QUITE AS STRONG AS
GFS/ECMWF...BUT TIMING APPEARS COMPARABLE TO ECMWF. UNTIL THE
PHASING/LACK THEREOF CAN BE BETTER RESOLVED... HERE ARE THE
POTENTIAL IMPACTS.
SNOW/RAINFALL... A CLOSER PASS WOULD BRING THE POTENTIAL FOR MORE
OVERALL PRECIPITATION...HOWEVER IT WOULD INTRODUCE A HIGHER RISK
FOR RAIN FOR PORTIONS OF EASTERN MA...PARTICULARLY THE
CAPE/ISLANDS. MOST 12Z GUIDANCE INDICATES THE LOW PASSING NEAR OR
EAST OF THE CAPE. HOWEVER...IF THE LOW WERE TO PASS INLAND...THERE
COULD BE HEAVY RAINFALL AND THERE IS AN INCREASED RISK FOR
URBAN/SMALL STREAM FLOODING. A PASS OUT TO SEA...BUT CLOSE ENOUGH
TO THE BENCHMARK... SUGGESTS HIGHER RISK FOR SNOWFALL EVERYWHERE.
IN ANY SOLUTION...THE SNOWFALL COULD BE RELATIVELY LOW
RATIO...HEAVY AND WET. THE SNOW WOULD BE PLOWABLE IN TOTAL
AMOUNTS. AT THIS TIME...POTENTIAL EXISTS FOR QPF TOTALS FROM 0.5
INCHES TO AS MUCH AS 1.5.
WINDS...
TYPICAL NOR-EASTER WIND DIRECTION...BUT THE WIND RADII AND STRENGTH
CONTINUE TO DEPEND ON INTENSITY/TRACK. THERE IS THE RISK FOR STRONG
WINDS AS CURRENT PROJECTS SUGGEST 925 MB WINDS OF 45 TO 50 KT
AVAILABLE. WHILE THIS IS MOST LIKELY FOR THE CAPE/ISLANDS...
COINCIDENT WITH THE HIGHEST RISK FOR WET SNOW...AND SHIFT FARTHER
INLAND COULD MEAN THE REST OF MA/RI/CT COULD SEE STRONG WINDS ALONG
WITH THE WET SNOW.
COASTAL FLOODING...
SUN NIGHT THROUGH MON EVENING HIGH TIDES ON THE EAST COAST
/BOSTON/ ARE AROUND 10 FT. NOT ASTRONOMICALLY HIGH. THEREFORE...TO
PRODUCE SURGE/WAVE ACTION HIGH ENOUGH TO PROMOTE A RISK FOR COASTAL
FLOODING WOULD REQUIRE A PASSAGE CLOSER TO THE 12Z ECMWF. WOULD
LIKELY NEED 2.0+ FT SURGE TO REACH MINOR LEVELS...WHICH IS POSSIBLE.
THE GFS WOULD BE TOO PROGRESSIVE. THIS WILL BE REASSESSED AS THE
TRACK IS BETTER AGREED UPON.
MON NIGHT INTO TUE...
STRONG NW FLOW FOLLOWS THE LOW PRES PASSAGE REGARDLESS OF THE TRACK.
A BRIEF COOL DOWN WITH COLD WIND CHILLS FOLLOWS. WINDS MAY RELAX AS
TUESDAY PROGRESSES...WITH HIGH PRESSURE BUILDING INTO THE AREA AT
LEAST BRIEFLY.
WED AND THU...
ZONAL FLOW WITH SEVERAL WEAKER SHORTWAVES SUGGEST THE RATHER
ACTIVE PATTERN CONTINUES. HOWEVER...SLIGHT TRAJECTORY SHIFT LOOKS
TO ALLOW MILD TEMPS TO ONCE AGAIN RETURN FOR THIS TIMEFRAME.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH FRIDAY NIGHT/...
HIGH CONFIDENCE. PREVAILING VFR CONDITIONS EXCEPT FOR BRIEFING MVFR
CIGS/VSBYS IN SCT SHOWERS AND ISOLD TSTMS UNTIL 8 PM. ISOLATED WIND
GUSTS TO 40 TO 45 KT VICINITY OF HEAVIER SHOWERS AND TSTMS. ANOTHER
ROUND OF SCT SHOWERS WITH GUSTY WINDS AND SMALL HAIL ANTICIPATED FRI
AFTERNOON.
KBOS TAF...HIGH CONFIDENCE. EXPECT PREVAILING VFR CONDITIONS THROUGH
THE PERIOD.
KBDL TAF...HIGH CONFIDENCE. EXPECT PREVAILING VFR CONDITIONS.
OUTLOOK /SATURDAY THROUGH TUESDAY/...
SATURDAY...HIGH CONFIDENCE.
MAINLY VFR CONDITIONS.
SUNDAY...MODERATE CONFIDENCE.
VFR CONDITIONS TO START. MAY DETERIORATE TO MVFR CIGS/VSBYS IN LIGHT
SNOW SUNDAY AFTERNOON.
SUN NIGHT INTO MONDAY...LOW CONFIDENCE.
POTENTIAL COASTAL STORM CONDITIONS WITH IFR/ACCUMULATING SNOWFALL
AND OR EVEN HEAVY RAINFALL POSSIBLE. MORE DETAILED INFORMATION
WILL BE FORTHCOMING.
TUESDAY...MODERATE CONFIDENCE.
MAINLY VFR CONDITIONS. GUSTY NW WINDS.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH FRIDAY NIGHT/...
MODERATE TO HIGH CONFIDENCE.
SMALL CRAFT GUSTS OVER NEAR SHORE WATERS SHOULD DIMINISH AFTER 8 PM.
LONG PERIOD SWELLS OVER THE OUTER WATERS NECESSITATE A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS THROUGH TONIGHT. TIGHTENING GRADIENT AND
STRONG COLD ADVECTION MAY RESULT IN A NEED FOR ANOTHER BATCH OF
SMALL CRAFT ADVISORIES OVER SOME OF THE WATERS LATE FRI AFTERNOON
AND NIGHT.
OUTLOOK /SATURDAY THROUGH TUESDAY/...
SAT...HIGH CONFIDENCE.
WINDS AND SEAS SLACKEN WITH MAINLY QUIET BOATING WEATHER EXPECTED.
WINDS FROM THE NW.
SAT NIGHT AND SUNDAY...MODERATE CONFIDENCE.
WINDS BECOME NE SAT NIGHT AND MAY INCREASE TO SCA THRESHOLDS BY
SUNDAY MORNING AS A LOW APPROACHES THE WATERS FROM THE S. WIND GUSTS
MAY APPROACH GALE FORCE BY LATE SUNDAY.
SUNDAY NIGHT AND MONDAY...LOW CONFIDENCE.
POTENTIAL COASTAL STORM. AT LEAST GALE FORCE WINDS...SNOW/RAIN MIX
ARE POSSIBLE ALONG WITH HIGH SEAS. HOW STRONG IT GETS WILL
ULTIMATELY DEPEND ON TRACK.
TUESDAY...MODERATE CONFIDENCE.
POTENTIAL NW GALES LINGER DURING THE DAY. OTHERWISE WINDS/SEAS
GRADUALLY DECREASING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ230>237-251.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT FRIDAY
FOR ANZ250-254>256.
&&
SYNOPSIS...NMB/THOMPSON
NEAR TERM...NMB/THOMPSON
SHORT TERM...THOMPSON
LONG TERM...NMB
AVIATION...NMB/THOMPSON
MARINE...NMB/THOMPSONHazardous weather outlook, Mar 17, 3:57 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
457 PM EDT THU MAR 17 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-182100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
457 PM EDT THU MAR 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE
INTO THIS EVENING. THERE IS EVEN A LOW RISK FOR A VERY LOCALIZED
DAMAGING WIND GUSTS. THE MAIN TIME FRAME OF CONCERN IS THROUGH 8
PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A COASTAL STORM MAY BRING SIGNIFICANT SNOW POSSIBLY MIXING WITH
RAIN TO SOUTHERN NEW ENGLAND LATE SUNDAY INTO MONDAY. HOWEVER
CONFIDENCE IS LOW ON EXACT DETAILS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-251-254>256-182100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
457 PM EDT THU MAR 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE
INTO THIS EVENING ACROSS THE WATERS ALONG EAST COASTAL
MASSACHUSETTS. THE MAIN TIME FRAME OF CONCERN IS THROUGH 8 PM THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LATE FRIDAY AND FRIDAY NIGHT...
THERE IS A LOW RISK FOR A BRIEF PERIOD OF NORTHWEST GALE FORCE
WIND GUSTS BEHIND A STRONG COLD FRONT LATE FRIDAY INTO FRIDAY
NIGHT.
LATE SUNDAY INTO TUESDAY...
THERE IS A MODERATE RISK FOR NORTHEAST GALE FORCE WIND GUSTS LATE
SUNDAY INTO SUNDAY NIGHT. THERE IS A MODERATE RISK FOR NORTHWEST
TO WEST GALE FORCE GUSTS MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Local storm report, Mar 17, 2:41 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT THU MAR 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM NON-TSTM WND DMG BALDWINVILLE 42.61N 72.08W
03/17/2016 WORCESTER MA AMATEUR RADIO
TREE DOWN ON WIRES ON HIGHLAND AVE
&&
WSSpecial weather statement, Mar 17, 2:45 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
345 PM EDT THU MAR 17 2016
CTZ002-MAZ009-011-172030-
HARTFORD CT-EASTERN HAMPDEN MA-WESTERN HAMPDEN MA-
345 PM EDT THU MAR 17 2016
...STRONG THUNDERSTORM APPROACHING NORTHERN HARTFORD AND
SOUTHWESTERN HAMPDEN COUNTIES...
AT 345 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORFOLK...OR 9 MILES NORTH OF TORRINGTON...MOVING EAST AT 40 MPH.
PEA SIZE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...ENFIELD...WINDSOR...AGAWAM...SOUTH WINDSOR...SIMSBURY...
BLOOMFIELD...LONGMEADOW...SUFFIELD...EAST LONGMEADOW...WINDSOR LOCKS...
GRANBY...EAST WINDSOR...CANTON...SOUTHWICK...EAST GRANBY...HARTLAND...
GRANVILLE AND TOLLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4206 7304 4209 7253 4186 7252 4188 7294
4189 7294 4190 7291 4197 7289 4197 7303
4204 7301 4204 7305 4205 7306
TIME...MOT...LOC 1945Z 266DEG 36KT 4197 7315
FIELDSpecial weather statement, Mar 17, 3:12 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
412 PM EDT THU MAR 17 2016
MAZ004-005-012>014-172100-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-
CENTRAL MIDDLESEX COUNTY MA-WESTERN NORFOLK MA-
412 PM EDT THU MAR 17 2016
...STRONG THUNDERSTORM IN CENTRAL WORCESTER COUNTY MOVING EASTWARD...
AT 411 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LEICESTER...OR NEAR WORCESTER...MOVING EAST AT 45 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WORCESTER...NEWTON...FRAMINGHAM...WALTHAM...MARLBOROUGH...SHREWSBURY...
NATICK...NEEDHAM...MILFORD...WELLESLEY...WALPOLE...HUDSON...WESTBOROUGH...
GRAFTON...SUDBURY...HOLDEN...ASHLAND...AUBURN...HOPKINTON AND WESTWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4242 7125 4219 7123 4218 7195 4235 7199
TIME...MOT...LOC 2011Z 266DEG 40KT 4226 7189
FIELD
Local storm report, Mar 17, 3:54 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
454 PM EDT THU MAR 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM NON-TSTM WND DMG BERNARDSTON 42.67N 72.55W
03/17/2016 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON WIRES ON RIVER STREET. OCCURRED DURING
SHOWER ACTIVITY.
0256 PM TSTM WND DMG GILL 42.65N 72.50W
03/17/2016 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON WIRES ON BEN HALE ROAD
0311 PM TSTM WND DMG WARWICK 42.68N 72.33W
03/17/2016 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON ROUTE 78 NEAR ROBBINS ROAD.
0315 PM TSTM WND DMG ORANGE 42.59N 72.30W
03/17/2016 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON NORTH MAIN STREET.
0327 PM NON-TSTM WND DMG BALDWINVILLE 42.61N 72.08W
03/17/2016 WORCESTER MA AMATEUR RADIO
TREE DOWN ON WIRES ON HIGHLAND AVE
0355 PM TSTM WND DMG SHIRLEY 42.54N 71.65W
03/17/2016 MIDDLESEX MA AMATEUR RADIO
1-FOOT DIAMETER TREE DOWN.
&&
JWDSpecial weather statement, Mar 17, 4:07 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
507 PM EDT THU MAR 17 2016
MAZ013-016>019-022-172145-
NORTHERN BRISTOL MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
WESTERN NORFOLK MA-BARNSTABLE MA-WESTERN PLYMOUTH MA-
507 PM EDT THU MAR 17 2016
...LINE OF STRONG WIND GUSTS MOVING ACROSS SOUTHEASTERN
MASSACHUSETTS...
AT 504 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
WINDS FROM 15 MILES NORTHEAST OF SCITUATE TO MANSFIELD...AND MOVING
TO THE EAST-SOUTHEAST AT 50 MPH. WIND GUSTS BETWEEN 40 AND 50 MPH
HAVE BEEN REPORTED IN THE BOSTON METRO AREA WITH THIS GUST FRONT.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE IN PORTIONS OF BRISTOL...
NORFOLK...PLYMOUTH...AND BARNSTABLE COUNTIES THROUGH 545 PM.
LOCATIONS IMPACTED INCLUDE...
BROCKTON...PLYMOUTH...TAUNTON...WEYMOUTH...NORTH ATTLEBOROUGH...STOUGHTON...
BRIDGEWATER...MARSHFIELD...PROVINCETOWN...MANSFIELD...MIDDLEBOROUGH...
EASTON...HINGHAM...BOURNE...NORTON...SCITUATE...PEMBROKE...SHARON...ROCKLAND
AND FOXBOROUGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS SINCE WINDS MAY BE STRONG ENOUGH TO PRODUCE MINOR
DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4183 6995 4181 7000 4191 7000 4199 7009
4192 7055 4182 7054 4178 7051 4178 7052
4202 7135 4224 7076 4202 7062 4202 7068
4201 7060 4201 7071 4195 7065 4193 7052
4208 7017 4202 7003 4183 6994
TIME...MOT...LOC 2104Z 286DEG 43KT 4231 7048 4204 7121
FIELDSpecial weather statement, Mar 17, 4:23 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
523 PM EDT THU MAR 17 2016
CTZ002>004-MAZ005-012-013-016>021-RIZ001>007-172200-
WINDHAM CT-TOLLAND CT-HARTFORD CT-SOUTHERN PLYMOUTH MA-
NORTHERN BRISTOL MA-SOUTHERN WORCESTER MA-EASTERN NORFOLK MA-
SOUTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
CENTRAL MIDDLESEX COUNTY MA-WESTERN NORFOLK MA-
SOUTHEAST PROVIDENCE RI-BRISTOL RI-WASHINGTON RI-EASTERN KENT RI-
WESTERN KENT RI-NEWPORT RI-NORTHWEST PROVIDENCE RI-
523 PM EDT THU MAR 17 2016
...SHOWERS WITH STRONG WIND GUSTS MOVING ACROSS SOUTH
CENTRAL MASSACHUSETTS...NORTHERN CONNECTICUT AND HEADING FOR
NORTHERN RHODE ISLAND...
AT 516 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS
WHICH ALSO WERE CAUSING STRONG WIND GUSTS. THE SHOWERS STRETCHED
FROM SOUTHERN WORCESTER COUNTY SOUTHWESTWARD THROUGH TOLLAND AND
WINDHAM COUNTIES IN NORTHERN CONNECTICUT AND WERE MOVING TO THE EAST
AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...WARWICK...CRANSTON...PAWTUCKET...TAUNTON...EAST
PROVIDENCE...WOONSOCKET...COVENTRY...DARTMOUTH...CUMBERLAND...
RANDOLPH...NORTH PROVIDENCE...FRANKLIN...SOUTH KINGSTOWN...WEST
WARWICK AND JOHNSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INDOORS SINCE WIND GUSTS MAY BE STRONG ENOUGH TO PRODUCE
MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4164 7179 4171 7224 4159 7247 4160 7248
4216 7181 4216 7070 4201 7060 4145 7135
4171 7116 4172 7116 4172 7126 4158 7133
4179 7137 4179 7138 4148 7136 4152 7140
4140 7146 4139 7184
TIME...MOT...LOC 2116Z 264DEG 110KT 4221 7141 4143 7249
FIELDStrong Wind, Northwest Providence
- When
- March 17, 4:29 PM EST
- Where
- Northwest Providence forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
A tree and wires were downed, snapping a utility pole in half in Foster.
Thunderstorm Wind, Providence
- When
- March 17, 4:53 PM EST
- Where
- Providence County, Johnston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.820, -71.470
A tree was downed onto wires on Spring Street by thunderstorm winds.
Strong Wind, Western Kent
- When
- March 17, 4:56 PM EST
- Where
- Western Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
A large branch was downed onto wires on Red Maple Drive in Coventry.
Thunderstorm Wind, Kent
- When
- March 17, 5:00 PM EST
- Where
- Kent County, Warwick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.700, -71.450
A tree and power lines were downed on Waterfront Drive in Warwick.
Strong Wind, Washington
- When
- March 17, 5:25 PM EST
- Where
- Washington forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
Wires were downed on West Shaddwick Road in Ashaway.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 17, 2016$602 million · 2.5 in hail · 35 events
- Hail and Damaging Winds in Louisiana, March 17 to 18, 20161 death · 2 injured · 2 in hail · 13 events
- Flash Flooding and Hail in Mississippi, March 17 to 18, 2016$1.2 million · 2.75 in hail · 52 events
- Hail and Damaging Winds in Texas, March 17, 2016$260,000 · 1.5 in hail · 15 events
- Damaging Winds and Strong Wind in Massachusetts, March 17, 2016$139,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Louisiana, March 17 to 18, 2016$124,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Alabama, March 17, 2016$54,000 · 1 in hail · 12 events
- Damaging Wind and Strong Wind in Connecticut, March 17, 2016$21,000 · 3 events
- Winter Storm in Wyoming, March 17 to 18, 201617 events
- Hail and Damaging Wind in Maine, March 17, 20161.75 in hail · 15 events
- High Surf in Hawaii, March 17 to 21, 201613 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 17 to 19, 201612 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626408, 626409, 626410, 626411, 626412.